January  2021, 14(1): 353-372. doi: 10.3934/dcdss.2020329

Threshold phenomenon for homogenized fronts in random elastic media

1. 

Abteilung für Angewandte Mathematik, Albert-Ludwigs-Universität Freiburg, Hermann-Herder-Str. 10, 79104 Freiburg, Germany

* Corresponding author: Patrick W. Dondl

Dedicated to Alexander Mielke on the occasion of his 60th birthday

Received  May 2019 Revised  November 2019 Published  April 2020

Fund Project: This work is supported by EPSRC grant EP/M028682/1 'Effective properties of interface evolution in a random environment.'

We consider a model for the motion of a phase interface in an elastic medium, for example, a twin boundary in martensite. The model is given by a semilinear parabolic equation with a fractional Laplacian as regularizing operator, stemming from the interaction of the front with its elastic environment. We show that the presence of randomly distributed, localized obstacles leads to a threshold phenomenon, i.e., stationary solutions exist up to a positive, critical driving force leading to a stick-slip behaviour of the phase boundary. The main result is proved by an explicit construction of a stationary viscosity supersolution to the evolution equation and is based on a percolation result for the obstacle sites. Furthermore, we derive a homogenization result for such fronts in the case of the half-Laplacian in the pinning regime.

Citation: Patrick W. Dondl, Martin Jesenko. Threshold phenomenon for homogenized fronts in random elastic media. Discrete & Continuous Dynamical Systems - S, 2021, 14 (1) : 353-372. doi: 10.3934/dcdss.2020329
References:
[1]

C. Bucur, Some observations on the Green function for the ball in the fractional Laplace framework, Commun. Pure Appl. Anal., 15 (2016), 657-699.  doi: 10.3934/cpaa.2016.15.657.  Google Scholar

[2]

L. Caffarelli and L. Silvestre, Regularity theory for fully nonlinear integro-differential equations, Communications on Pure and Applied Mathematics, 62 (2009), 597-638.  doi: 10.1002/cpa.20274.  Google Scholar

[3]

L. Courte, K. Bhattacharya and P. Dondl, Bounds on precipitate hardening of line and surface defects in solids, (2019), arXiv: 1903.07505. Google Scholar

[4]

E. Di NezzaG. Palatucci and E. Valdinoci, Hitchhiker's guide to the fractional Sobolev spaces, Bull. Sci. Math., 136 (2012), 521-573.  doi: 10.1016/j.bulsci.2011.12.004.  Google Scholar

[5]

N. DirrP. W. Dondl and M. Scheutzow, Pinning of interfaces in random media, Interfaces Free Bound., 13 (2011), 411-421.  doi: 10.4171/IFB/265.  Google Scholar

[6]

P. W. Dondl and K. Bhattacharya, Effective behavior of an interface propagating through a periodic elastic medium, Interfaces Free Bound., 18 (2016), 91-113.  doi: 10.4171/IFB/358.  Google Scholar

[7]

P. W. DondlM. Scheutzow and S. Throm, Pinning of interfaces in a random elastic medium and logarithmic lattice embeddings in percolation, Proc. Roy. Soc. Edinburgh Sect. A, 145 (2015), 481-512.  doi: 10.1017/S0308210512001291.  Google Scholar

[8]

J. Droniou and C. Imbert, Fractal first-order partial differential equations, Archive For Rational Mechanics And Analysis, 182 (2006), 299-331.  doi: 10.1007/s00205-006-0429-2.  Google Scholar

[9]

R. K. Getoor, First passage times for symmetric stable processes in space, Trans. Amer. Math. Soc., 101 (1961), 75-90.  doi: 10.1090/S0002-9947-1961-0137148-5.  Google Scholar

[10]

M. KoslowskiA. M. Cuitiño and M. Ortiz, A phase-field theory of dislocation dynamics, strain hardening and hysteresis in ductile single crystals, J. Mech. Phys. Solids, 50 (2002), 2597-2635.  doi: 10.1016/S0022-5096(02)00037-6.  Google Scholar

[11]

R. Monneau and S. Patrizi, Derivation of Orowan's law from the Peierls-Nabarro model, Comm. Partial Differential Equations, 37 (2012), 1887-1911.  doi: 10.1080/03605302.2012.683504.  Google Scholar

[12]

S. MoulinetC. Guthmann and E. Rolley, Roughness and dynamics of a contact line of a viscous fluid on a disordered substrate, The European Physical Journal E, 8 (2002), 437-443.  doi: 10.1140/epje/i2002-10032-2.  Google Scholar

[13] C. Pozrikidis, The Fractional Laplacian, CRC Press, Boca Raton, FL, 2016.  doi: 10.1201/b19666.  Google Scholar
[14]

X. Ros-Oton, Nonlocal elliptic equations in bounded domains: A survey, Publ. Mat., 60 (2016), 3-26.  doi: 10.5565/PUBLMAT_60116_01.  Google Scholar

[15]

X. Ros-Oton and J. Serra, The Dirichlet problem for the fractional Laplacian: Regularity up to the boundary, J. Math. Pures Appl. (9), 101 (2014), 275-302.  doi: 10.1016/j.matpur.2013.06.003.  Google Scholar

[16]

J. SchmittbuhlA. DelaplaceK. J. MäløyH. Perfettini and J. P. Vilotte, Slow crack propagation and slip correlations, Pure And Applied Geophysics, 160 (2003), 961-976.  doi: 10.1007/978-3-0348-8083-1_10.  Google Scholar

[17]

J. SchmittbuhlS. RouxJ.-P. Vilotte and K. Maloy, Interfacial crack pinning: Effect of nonlocal interactions, Physical Review Letters, 74 (1995), 1787-1790.  doi: 10.1103/PhysRevLett.74.1787.  Google Scholar

[18]

R. Servadei and E. Valdinoci, On the spectrum of two different fractional operators, Proc. Roy. Soc. Edinburgh Sect. A, 144 (2014), 831-855.  doi: 10.1017/S0308210512001783.  Google Scholar

[19]

S. Throm, Pinning of Interfaces in a Random Elastic Medium, Master's Thesis, Ruprecht Karls Universität Heidelberg, 2012. Google Scholar

show all references

References:
[1]

C. Bucur, Some observations on the Green function for the ball in the fractional Laplace framework, Commun. Pure Appl. Anal., 15 (2016), 657-699.  doi: 10.3934/cpaa.2016.15.657.  Google Scholar

[2]

L. Caffarelli and L. Silvestre, Regularity theory for fully nonlinear integro-differential equations, Communications on Pure and Applied Mathematics, 62 (2009), 597-638.  doi: 10.1002/cpa.20274.  Google Scholar

[3]

L. Courte, K. Bhattacharya and P. Dondl, Bounds on precipitate hardening of line and surface defects in solids, (2019), arXiv: 1903.07505. Google Scholar

[4]

E. Di NezzaG. Palatucci and E. Valdinoci, Hitchhiker's guide to the fractional Sobolev spaces, Bull. Sci. Math., 136 (2012), 521-573.  doi: 10.1016/j.bulsci.2011.12.004.  Google Scholar

[5]

N. DirrP. W. Dondl and M. Scheutzow, Pinning of interfaces in random media, Interfaces Free Bound., 13 (2011), 411-421.  doi: 10.4171/IFB/265.  Google Scholar

[6]

P. W. Dondl and K. Bhattacharya, Effective behavior of an interface propagating through a periodic elastic medium, Interfaces Free Bound., 18 (2016), 91-113.  doi: 10.4171/IFB/358.  Google Scholar

[7]

P. W. DondlM. Scheutzow and S. Throm, Pinning of interfaces in a random elastic medium and logarithmic lattice embeddings in percolation, Proc. Roy. Soc. Edinburgh Sect. A, 145 (2015), 481-512.  doi: 10.1017/S0308210512001291.  Google Scholar

[8]

J. Droniou and C. Imbert, Fractal first-order partial differential equations, Archive For Rational Mechanics And Analysis, 182 (2006), 299-331.  doi: 10.1007/s00205-006-0429-2.  Google Scholar

[9]

R. K. Getoor, First passage times for symmetric stable processes in space, Trans. Amer. Math. Soc., 101 (1961), 75-90.  doi: 10.1090/S0002-9947-1961-0137148-5.  Google Scholar

[10]

M. KoslowskiA. M. Cuitiño and M. Ortiz, A phase-field theory of dislocation dynamics, strain hardening and hysteresis in ductile single crystals, J. Mech. Phys. Solids, 50 (2002), 2597-2635.  doi: 10.1016/S0022-5096(02)00037-6.  Google Scholar

[11]

R. Monneau and S. Patrizi, Derivation of Orowan's law from the Peierls-Nabarro model, Comm. Partial Differential Equations, 37 (2012), 1887-1911.  doi: 10.1080/03605302.2012.683504.  Google Scholar

[12]

S. MoulinetC. Guthmann and E. Rolley, Roughness and dynamics of a contact line of a viscous fluid on a disordered substrate, The European Physical Journal E, 8 (2002), 437-443.  doi: 10.1140/epje/i2002-10032-2.  Google Scholar

[13] C. Pozrikidis, The Fractional Laplacian, CRC Press, Boca Raton, FL, 2016.  doi: 10.1201/b19666.  Google Scholar
[14]

X. Ros-Oton, Nonlocal elliptic equations in bounded domains: A survey, Publ. Mat., 60 (2016), 3-26.  doi: 10.5565/PUBLMAT_60116_01.  Google Scholar

[15]

X. Ros-Oton and J. Serra, The Dirichlet problem for the fractional Laplacian: Regularity up to the boundary, J. Math. Pures Appl. (9), 101 (2014), 275-302.  doi: 10.1016/j.matpur.2013.06.003.  Google Scholar

[16]

J. SchmittbuhlA. DelaplaceK. J. MäløyH. Perfettini and J. P. Vilotte, Slow crack propagation and slip correlations, Pure And Applied Geophysics, 160 (2003), 961-976.  doi: 10.1007/978-3-0348-8083-1_10.  Google Scholar

[17]

J. SchmittbuhlS. RouxJ.-P. Vilotte and K. Maloy, Interfacial crack pinning: Effect of nonlocal interactions, Physical Review Letters, 74 (1995), 1787-1790.  doi: 10.1103/PhysRevLett.74.1787.  Google Scholar

[18]

R. Servadei and E. Valdinoci, On the spectrum of two different fractional operators, Proc. Roy. Soc. Edinburgh Sect. A, 144 (2014), 831-855.  doi: 10.1017/S0308210512001783.  Google Scholar

[19]

S. Throm, Pinning of Interfaces in a Random Elastic Medium, Master's Thesis, Ruprecht Karls Universität Heidelberg, 2012. Google Scholar

Figure 1.  Decomposition of the base space for $ n = 2 $
Figure 2.  Cross-sections of the decomposition of $ {\mathbb R}^{n+1} $ above the horizontal hyperplane (left) and slightly perturbed one (right)
[1]

Guillaume Bal, Wenjia Jing. Homogenization and corrector theory for linear transport in random media. Discrete & Continuous Dynamical Systems - A, 2010, 28 (4) : 1311-1343. doi: 10.3934/dcds.2010.28.1311

[2]

Zhiming Guo, Zhi-Chun Yang, Xingfu Zou. Existence and uniqueness of positive solution to a non-local differential equation with homogeneous Dirichlet boundary condition---A non-monotone case. Communications on Pure & Applied Analysis, 2012, 11 (5) : 1825-1838. doi: 10.3934/cpaa.2012.11.1825

[3]

Seung-Yeal Ha, Shi Jin. Local sensitivity analysis for the Cucker-Smale model with random inputs. Kinetic & Related Models, 2018, 11 (4) : 859-889. doi: 10.3934/krm.2018034

[4]

Fumihiko Nakamura. Asymptotic behavior of non-expanding piecewise linear maps in the presence of random noise. Discrete & Continuous Dynamical Systems - B, 2018, 23 (6) : 2457-2473. doi: 10.3934/dcdsb.2018055

[5]

Jon Aaronson, Dalia Terhesiu. Local limit theorems for suspended semiflows. Discrete & Continuous Dynamical Systems - A, 2020, 40 (12) : 6575-6609. doi: 10.3934/dcds.2020294

[6]

Charles Fulton, David Pearson, Steven Pruess. Characterization of the spectral density function for a one-sided tridiagonal Jacobi matrix operator. Conference Publications, 2013, 2013 (special) : 247-257. doi: 10.3934/proc.2013.2013.247

[7]

A. K. Misra, Anupama Sharma, Jia Li. A mathematical model for control of vector borne diseases through media campaigns. Discrete & Continuous Dynamical Systems - B, 2013, 18 (7) : 1909-1927. doi: 10.3934/dcdsb.2013.18.1909

[8]

Carlos Fresneda-Portillo, Sergey E. Mikhailov. Analysis of Boundary-Domain Integral Equations to the mixed BVP for a compressible stokes system with variable viscosity. Communications on Pure & Applied Analysis, 2019, 18 (6) : 3059-3088. doi: 10.3934/cpaa.2019137

[9]

Shanjian Tang, Fu Zhang. Path-dependent optimal stochastic control and viscosity solution of associated Bellman equations. Discrete & Continuous Dynamical Systems - A, 2015, 35 (11) : 5521-5553. doi: 10.3934/dcds.2015.35.5521

[10]

Alberto Bressan, Ke Han, Franco Rampazzo. On the control of non holonomic systems by active constraints. Discrete & Continuous Dynamical Systems - A, 2013, 33 (8) : 3329-3353. doi: 10.3934/dcds.2013.33.3329

[11]

Tomáš Roubíček. An energy-conserving time-discretisation scheme for poroelastic media with phase-field fracture emitting waves and heat. Discrete & Continuous Dynamical Systems - S, 2017, 10 (4) : 867-893. doi: 10.3934/dcdss.2017044

[12]

Xinyuan Liao, Caidi Zhao, Shengfan Zhou. Compact uniform attractors for dissipative non-autonomous lattice dynamical systems. Communications on Pure & Applied Analysis, 2007, 6 (4) : 1087-1111. doi: 10.3934/cpaa.2007.6.1087

[13]

Pascal Noble, Sebastien Travadel. Non-persistence of roll-waves under viscous perturbations. Discrete & Continuous Dynamical Systems - B, 2001, 1 (1) : 61-70. doi: 10.3934/dcdsb.2001.1.61

[14]

Giovanni Cimatti. Forced periodic solutions for piezoelectric crystals. Communications on Pure & Applied Analysis, 2005, 4 (2) : 475-485. doi: 10.3934/cpaa.2005.4.475

[15]

Hyeong-Ohk Bae, Hyoungsuk So, Yeonghun Youn. Interior regularity to the steady incompressible shear thinning fluids with non-Standard growth. Networks & Heterogeneous Media, 2018, 13 (3) : 479-491. doi: 10.3934/nhm.2018021

[16]

Emma D'Aniello, Saber Elaydi. The structure of $ \omega $-limit sets of asymptotically non-autonomous discrete dynamical systems. Discrete & Continuous Dynamical Systems - B, 2020, 25 (3) : 903-915. doi: 10.3934/dcdsb.2019195

[17]

Nabahats Dib-Baghdadli, Rabah Labbas, Tewfik Mahdjoub, Ahmed Medeghri. On some reaction-diffusion equations generated by non-domiciliated triatominae, vectors of Chagas disease. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2021004

[18]

Haiyan Wang. Existence and nonexistence of positive radial solutions for quasilinear systems. Conference Publications, 2009, 2009 (Special) : 810-817. doi: 10.3934/proc.2009.2009.810

[19]

Jaume Llibre, Luci Any Roberto. On the periodic solutions of a class of Duffing differential equations. Discrete & Continuous Dynamical Systems - A, 2013, 33 (1) : 277-282. doi: 10.3934/dcds.2013.33.277

[20]

Ian Schindler, Kyril Tintarev. Mountain pass solutions to semilinear problems with critical nonlinearity. Conference Publications, 2007, 2007 (Special) : 912-919. doi: 10.3934/proc.2007.2007.912

2019 Impact Factor: 1.233

Metrics

  • PDF downloads (72)
  • HTML views (296)
  • Cited by (0)

Other articles
by authors

[Back to Top]